Although data on the prevalence of anticholinergic misuse is scarce, it has been reported among psychiatric patients. Anticholinergic drugs can act as potent indirect dopamine agonists in the limbic system, a mechanism that has been hypothesized to explain their misuse potential among patients. In psychiatric practice settings, the use of typical antipsychotics in conjunction with anticholinergics is common, with the latter mainly used to manage extrapyramidal side effects of the former. Haloperidol is a first-generation (typical) antipsychotic with weak anticholinergic properties that may sometimes be potentiated when it is used in combination with other anticholinergic medications. This combination can induce significant gastrointestinal hypomotility, constipation, and rarely even paralytic ileus. We present the case of a 67-year-old African American male with a history of schizophrenia, benign prostatic hyperplasia, and essential hypertension, who abruptly started misusing benztropine, without any prior history of a substance use disorder. This case highlights the importance of obtaining a detailed history when previously stable psychiatric patients develop acute physical symptoms. It also illustrates the importance of care coordination among care providers and the central role of the psychiatrist in the care of patients with medical comorbidities.
Copyright © 2021, Esang et al.

References

PubMed